Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 17, NWS Des Moines, IA

July 2, 2024Madison County, Warren County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 2, 2024, 4:08 PM CDT for Madison County, Warren County, Iowa. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2024, 4:08 PM CDT (21:08 UTC)
Expired
Jul 2, 2024, 8:16 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 36 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:12 PM CDTRAIN 3.21 Wnw Indianola, IARainfall since 8 am on 07/02.
Jul 2, 4:30 PM CDTRAIN 5Indianola, IAReport of 5 inches of rain from 5am to 430pm.
Jul 2, 4:45 PM CDTRAIN 5.51 Sw Indianola, IAStorm total from 2 am to 445 pm.
Jul 2, 5:15 PM CDTRAIN 41 Wnw Indianola, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 412 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
412 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

013 
WGUS53 KDMX 022108
FFWDMX
IAC121-181-030315-
/O.NEW.KDMX.FF.W.0017.240702T2108Z-240703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
408 PM CDT Tue Jul 2 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Madison County in south central Iowa...
  Warren County in south central Iowa...

* Until 1015 PM CDT Tuesday.

* At 408 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area as more thunderstorms move into the 
  region. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Des Moines, West Des Moines, Indianola, Norwalk, Winterset, 
  Carlisle, Avenue Of The Saints Event Center, Milo, Hartford, St. 
  Charles, New Virginia, Truro, Martensdale, Cumming, Patterson, St. 
  Marys, East Peru, Macksburg, Ackworth and Bevington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4116 9424 4135 9424 4149 9384 4151 9372
      4151 9363 4150 9344 4151 9342 4151 9341
      4149 9342 4150 9340 4149 9340 4149 9338
      4149 9336 4150 9335 4148 9334 4149 9333
      4125 9333 4116 9383

FLASH FLOOD...RADAR INDICATED

$$

Zogg
1 follow-up statement
391 
WGUS73 KDMX 030116
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
816 PM CDT Tue Jul 2 2024

IAC121-181-030126-
/O.CAN.KDMX.FF.W.0017.000000T0000Z-240703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IA-Warren IA-
816 PM CDT Tue Jul 2 2024

...FLASH FLOOD WARNING IS CANCELLED FOR MADISON AND WARREN 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 4116 9424 4135 9424 4149 9384 4151 9372
      4151 9363 4150 9344 4151 9342 4151 9341
      4149 9342 4150 9340 4149 9340 4149 9338
      4149 9336 4150 9335 4148 9334 4149 9333
      4125 9333 4116 9383

$$

Hagenhoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:55 PM CDT, 13 minutes earlier. Its key messages:

  • Threat for severe and flash flooding remains through late afternoon into mid evening.
  • Quiet but warm on Wednesday
  • Chances for showers and storms returns on late Wednesday night into Friday. Severe threat appears limited but outdoor activities may be impacted from time to time.
Area forecast discussion, Jul 2, 3:55 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
355 PM CDT Tue Jul 2 2024

.KEY MESSAGES...

- Threat for severe and flash flooding remains through late
  afternoon into mid evening.
- Quiet but warm on Wednesday
- Chances for showers and storms returns on late Wednesday night
  into Friday. Severe threat appears limited but outdoor
  activities may be impacted from time to time.

&&

.DISCUSSION...
Issued at 354 PM CDT Tue Jul 2 2024

Convection has maintained for much of the morning into early
afternoon with a recent uptick as peak heating approaches. Much of
the forecast area was overcast through late morning but the past few
hours has seen some sunshine across the south with an associated
surge in temperatures and dewpoints. MUCAPES of 2500 J/KG have
developed into southern Iowa with bulk shear values improving to
over 50kts across much of central Iowa.  Soundings are also very
moist and PWATs have increased to over 2" in the south central - a
hydro discussion follows below.  Surface flow remains modest at this
time although somewhat stronger where mixing has been more robust in
the southeast.  The severe potential remains decent this afternoon
into the early evening although lapse rates are not overly strong
which may be limiting updrafts at this point.  There is a warm front
extending near I80 which may provide some focus for additional
strengthening and may be an area for the better threat of severe
storms.  At this point, damaging wind gusts or a tornado may occur
as the system continues to organize with hail remaining an outside
threat.  The storms pass to the east this evening with drier air
arriving overnight as weak surface ridging builds toward the
Missouri River Valley in the west.

Quiet conditions are forecast into Wednesday with pleasant weather
although it will be warm with the drier airmass warming nicely by
afternoon.  Warm advection begins to increase into Wednesday evening
and the overnight ahead of the next shortwave as convection develops
across the Plains during peak heating Wednesday afternoon and rides
the nose of the low level jet across Nebraska toward southwest Iowa.
The bulk of models output suggests this clips the southern counties
into Thursday morning.  Additional convection is expected near
northwest towards north central Iowa as well associated with the
upper system passing through South Dakota.  This upper low slows to
a crawl across southern Minnesota into northern Iowa Thursday night
into Friday.  This is likley to bring a prolonged period of moderate
to locally heavy rainfall in the vicinity of northern Iowa through
this time and will need to be watched closely given the very wet
conditions that exist in this area.

Northwest upper flow then remains in place into next week with
several systems sliding into the Midwest.  Another system approaches
by the end of the weekend with another threat of moderate to heavy
rainfall, particularly from the Euro solutions which are slowly with
the progress of the system.  This continues the threat of renewed
river rises or flooding should it come to fruition.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 110 PM CDT Tue Jul 2 2024

Widespread hazards occur this afternoon into tonight with areas
of MVFR to IFR conditions, particularly in and near convection.
Surface winds from the south to southeast are expected but may
approach or exceed 50kts near stronger storms. The convection is
expected to depart by late evening with improving conditions
late tonight into Wendesday morning with VFR categories
returning. Surface winds also become west to northwest late
tonight into Wednesday morning.

&&

.HYDROLOGY...
Issued at 354 PM CDT Tue Jul 2 2024

Threat of heavy rainfall and potential flash flooding continues
across central into southeast Iowa with PWATS remaining at to
slightly above 2". Morning convection helped to saturate areas
of central into southern Iowa with rainfall of 1-3" in many
locations. The potential for some training during the late
afternoon may be sufficient for localized flash flooding and the
Flood Watch remains into the evening for much of the area.

The current river forecasts, which includes 48 hrs of forecast
precipitation, do slow the fall along the West Fork Des Moines
river. Rises are forecast across most other basins including the
East Fork Des Moines, Des Moines, Winnebago, Shell Rock, Cedar
and Iowa River basins including a return to Minor Flood stage at
Mason City, Shell Rock, Cedar Falls and Waterloo, Stratford and
Des Moines at SE 6th. This may also bring additional impacts to
these areas including the Saylorville Lake storage, which is
currently forecast to reach 882 ft by the Corps of Engineers.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 AM CDT Wednesday for IAZ017-025>028-
033>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Cogil
Hazardous weather outlook, Jul 2, 2:35 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
235 PM CDT Tue Jul 2 2024

IAZ004>007-015-016-023-024-031945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-
235 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few strong thunderstorms are possible this afternoon and
evening. Primary threats will be small hail and gusty winds, as
well as locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple chances for thunderstorms exist through the remainder of
the week and into the weekend, including the potential for some
severe storms and heavy rainfall. The severe weather and rainfall
potential will be better evaluated in the upcoming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this week.

IAZ017-025>028-033>039-044>050-057>062-070>075-081>086-092>097-
031945-
Cerro Gordo-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
235 PM CDT Tue Jul 2 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Watch for excessive rainfall is in effect for the area
this afternoon and evening. Please visit weather.gov/dmx for more
details.

Chances for strong to severe thunderstorms move through the area
this afternoon and evening. Primary threats will be damaging
winds and a few tornadoes, especially over southern areas. Hail
and heavy rainfall are also a risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple chances for thunderstorms exist through the remainder of
the week and into the weekend, including the potential for some
severe storms and heavy rainfall. The severe weather and rainfall
potential will be better evaluated in the upcoming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times this week.

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:22 PM CDTRiver Flood WatchDMXPolk5 days
Jul 2, 2:08 AM CDTFlood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 37 more17 hr
Jul 2, 4:32 AM CDTFlash Flood WarningDMXAdair, Adams, Cass6 hr
Jul 2, 2:53 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Marion, Polk, Warren52 min
Jul 2, 3:03 PM CDTSevere Thunderstorm WarningDMXAdair, Cass17 min
Jul 2, 3:41 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren49 min
Jul 2, 4:09 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe, Wayne51 min
Jul 2, 4:15 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek60 min
Jul 2, 4:20 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth19 hr
Jul 2, 4:28 PM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Poweshiek4 hr
Jul 2, 4:47 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello43 min
Jul 2, 4:48 PM CDTTornado WarningDMXMahaska, Poweshiek27 min
Jul 2, 4:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe, Wayne38 min
Jul 2, 4:55 PM CDTTornado WarningDMXMahaska, Monroe, Wapello17 min
Jul 2, 4:58 PM CDTTornado WarningDMXAppanoose47 min
Jul 2, 5:21 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello39 min
Jul 2, 5:36 PM CDTFlash Flood WarningDMXMahaska, Poweshiek3 hr

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.